take care when using certain cold and flu medications this winter

Even though the holidays are officially over, we still have a very long winter season ahead of us. Indeed, much of the nation still has to contend with several months of falling snow and frigid temperatures.

This is not to mention the health concerns that typically arise during this time of the year, including colds and, more significantly, the flu. Indeed, preliminary data from the Centers for Disease Control and Prevention has already indicated that the 2014-2015 flu season could be especially severe and officials are now urging people to get vaccinated as soon as possible.

The unfortunate reality, however, is that people will still come down with the flu despite getting their annual vaccination or catch a severe cold during the course of their daily routine. If this happens, many will travel to their local pharmacy or grocery store to seek relief via over-the-counter pain relievers and other medications.

While this is to be expected, it’s nevertheless important for cold and flu sufferers to be cautious when it comes to the ingestion of a particular ingredient.

Many over-the-counter pain relievers and other medications contain acetaminophen, which is particularly effective in combating pain and reducing fever, while not irritating the lining of the stomach or intestines like some nonsteroidal anti-inflammatory drugs (i.e., ibuprofen).

However, it’s important to understand that medical experts have long indicated that consumers need to be mindful of how much acetaminophen they consume in a given day or over a period of days, as it can be damaging to their liver.

Indeed, they indicate that while the human body is able to break down and eliminate most acetaminophen consumed in the urine, at least some of it is converted by the body into a byproduct that can be poisonous to the liver. As such, the more acetaminophen consumed in a short period, the less the human body is able to manage this toxic byproduct buildup, and the greater the risk of liver transplant or even death.

We’ll continue to explore this topic in our next post, including what consumers can do to avoid inadvertently consuming too much acetaminophen.

If your health care professional prescribed you the wrong drug, wrong dosage or made any other type of medication error that caused you or a loved one harm, consider speaking with an experienced legal professional as soon as possible to learn more about your rights.

Source: Harvard Health Publications, “Acetaminophen safety: Be cautious but not afraid,” Jan. 2014

Leave a Reply

Your email address will not be published.